MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, AO GAMMA3 4,2X360 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL DRILL, AO GAMMA3 4,2X360 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1320-3642
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Date of Event 03/12/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "broken drill bit during gamma nail distal locking drilling, retained within nail [.]".
 
Event or Problem Description
As reported: "broken drill bit during gamma nail distal locking drilling, retained within nail.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure.The device inspection revealed the following: the received drill shows signs of intense usage.The drill was found to be broken from the shaft region.The cutting edges of the drill are absolutely blunt and severe material deformation and damage can also be seen around it.The breakage surface reveals a partial smooth surface as well as partial plastic deformation.This confirms a ductile overload fracture due to prolonged usage.All these signs are evident enough to suggest that there was an intense usage of the drill including high torsional and bending load which lead to a forced fracture.The critical diameter of the drill was observed to be 4.15mm as required against a range of 4.10mm - 4.20mm.Similarly, the average hardness of the drill was observed to be 53.8 hrc as required against a range of 52.0 hrc ¿ 56.0 hrc.As per the dimensional inspection and hardness testing, the returned drill was found to be within specifications.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.Based on the investigation the root cause was attributed to a user related issue.The breakage of the drill happened due to a combined torsional and bending overload, evident by the ductile nature of the breakage.Moreover, it was observed that the remaining cutting edges of the drill tip returned were significantly worn and covered with dents; the drill is not sharp anymore.As the device had been in use for quite a long period of time (manufactured in 2010), it can be said that the device had fulfilled its tasks in former surgeries as intended without any problems reported.A review of the labeling did not indicate any abnormalities.The ifu clearly instructs the user that: ¿ensure that the drilling and cutting tools to be used are sharp; discard them if they are not.¿ if any additional information is provided, the investigation will be reassessed.

Brand Name
DRILL, AO GAMMA3 4,2X360 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key10358291
Report Number0009610622-2020-00423
Device Sequence Number16946222
Product Code LXH
UDI-Device Identifier04546540576798
UDI-Public04546540576798
Combination Product (Y/N)N
Initial Reporter CountryHK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1320-3642
Device Catalogue Number13203642
Device Lot NumberK121364
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/15/2020
Initial Date Received by Manufacturer 07/07/2020
Supplement Date Received by Manufacturer09/03/2020
Initial Report FDA Received Date08/03/2020
Supplement Report FDA Received Date09/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1